Colorado, 2005

Tornadoes and Hail in Colorado, May 30, 2005

May 30, 2005 · NWS PUB · 6 events in 3 counties and zones

4 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 30, 1:49 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, May 30, 1:49 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT MON MAY 30 2005

.SHORT TERM...
(TONIGHT AND TUESDAY)

...SEVERE WEATHER THREAT THIS EVENING AND AGAIN TOMORROW AFTERNOON...

FORCED TO KEEP THIS SHORT AS WATCHING FOR SEVERE WEATHER.  PREVIOUS
FORECASTS ARE STILL ON TRACK.  STRONG WIND SHEAR...COUPLED WITH LOW
LCLS AND A STRONG INCOMING UPPER LEVEL DISTURBANCE HAVE PROMPTED A
SEVERE T-STORM WATCH FROM THE SANGRE DE CRISTOS...LAKE AND CHAFFEE
COUNTIES WESTWARD...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS.  A TORNADO WATCH IS IN EFFECT FOR MUCH OF THE EAST...WITH 2
INCH DIAMETER HAIL AND DAMAGING STRAIGHT LINE WINDS ALSO A THREAT.
LAS ANIMAS COUNTY...AND ADJACENT AREAS CONTINUE TO LOOK LIKE THE
PRIMARY THREAT AREAS...WHERE CAPES (MORE SUN) AND WIND SHEAR LOOK
BEST. TOMORROW...STILL A SEVERE THREAT ON THE PLAINS...BUT PRESENTLY
LOOKING LIKE LESS OF THREAT THAN TODAY. LIS GO TO -4 ALONG THE
MOUNTAINS AND RATON RIDGE...WITH CAPES PROBABLY REACHING 600-1000
J/KG. CIN APPEARS GONE BY LATE AFTERNOON...SO SHOULD SEE SOME MORE
ACTIVITY... ALTHOUGH SHEAR DOESNT PRESENTLY LOOK AS GOOD.  0-6KM
BULK VALUES PEAK OUT AROUND 30-35KTS...WHEREAS TODAY THEY ARE PEAKING
AT 50-60KTS. LW

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...POTENTIAL FOR UNSETTLED WEATHER THROUGH THE WEEK...

ONGOING SEVERE WEATHER WILL KEEP THIS DISCUSSION SHORT.

TUESDAY NIGHT THE UPPER LOW THAT IS AFFECTING THE STATE THIS EVENING
WILL BE MOVING NORTH ACROSS THE DAKOTAS AND OUT OF THE AREA. PCPN IS
EXPECTED TO TAPER OFF FROM WEST TO EAST THROUGH THE PM...AND LATEST
MODEL RUNS HAVE DRIED THINGS OUT QUITE A BIT FOR THE CWA.
THEREFORE...HAD TO LOWER POPS OUT WEST TO ISOLATED AND ENDED THEM A
BIT EARLIER.

WEDNESDAY H5 VORT CHARTS INDICATE ANOTHER BRIEF UPPER LEVEL
DISTURBANCE ROLLING ACROSS THE AREA. STILL ENOUGH LLVL MOISTURE
ACROSS THE FAR SE PLAINS FOR SOME AFTN AND EVE CONVECTION...SO
ONGOING ISOLATED POPS BEGINNING OVER THE MTS AND MOVING EAST
THROUGH THE DAY LOOK GOOD. ALSO...SPC HAS ALL OF THE E PLAINS
OUTLOOKED.

FOR THE REST OF THE EXTENDED: EXTENDED MODELS ARE NOW VARYING ON
THE LONG TERM SOLUTION. THURS SEEMS TO BE SOMEWHAT OF A PSEUDO-
WESTERLY FLOW ALOFT DAY...TRANSITIONING INTO SW FLOW ALOFT FOR THE
WEEKEND AS A LONGWAVE TROUGH SETS UP OVER THE WESTERN US. RIGHT NOW
LOOKS AS IF THE CWA WILL BE WARM AND DRIER WITH JUST DIURNAL
CONVECTION EXPECTED...WITH THE MAIN AREA OF PCPN TO THE NORTH.
HOWEVER...IF THE TROUGH SAGS FURTHER SOUTH...OR THE FRONTAL FEATURE
SAGS SOUTHWARD TOWARDS THE CWA...THERE COULD BE A MUCH COOLER AND
WETTER SOLUTION. FOR NOW WILL MAINTAIN CURRENT FORECAST THINKING AND
JUST TWEAK TEMPS AND DEWPOINTS. HOWEVER...MODELS AGREE ON SWEEPING
A PIECE OF ENERGY ACROSS THE STATE SOMETIME ON SATURDAY...SO
INTRODUCED 20 POPS FOR THE OVERNIGHT PERIOD FOR THE ENTIRE CWA.
MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/27
Hazardous weather outlook, May 30, 11:00 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT MON MAY 30 2005

COZ058>089-093>099-311300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1200 PM MDT MON MAY 30 2005

...SEVERE THUNDERSTORMS POSSIBLE TODAY OVER SOUTH CENTRAL AND
SOUTHEAST COLORADO...

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE UPPER RIO GRANDE
   BASIN IN EFFECT UNTIL 6 AM TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND EVENING...AS A
POTENT UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. THUNDERSTORMS
WILL BE MOST NUMEROUS ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS.

DUE TO THE STRENGTH OF THE APPROACHING UPPER LEVEL DISTURBANCE...A
SEVERE STORM COULD OCCUR ANYWHERE IN SOUTH CENTRAL OR SOUTHEAST
COLORADO TODAY...WITH THE PRIMARY THREATS BEING LARGE HAIL UP TO 2
INCHES IN DIAMETER...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND
LIGHTNING.

THE AREA OF GREATEST RISK APPEARS TO BE ACROSS THE SOUTHERN
INTERSTATE 25 CORRIDOR FROM WALSENBURG TO RATON PASS...AND EASTWARD
INCLUDING LAS ANIMAS...OTERO...BENT...PROWERS...BACA AND SOUTHERN
PUEBLO COUNTIES. STORMS DEVELOPING IN THESE AREAS COULD PRODUCE
LARGE HAIL UP TO 2 INCHES IN DIAMETER...DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH...LIGHTNING...AND HEAVY RAIN.  STRONG WIND
SHEAR...AND AMPLE AMOUNTS OF LOW LEVEL MOISTURE WILL ALSO SUPPORT
THE POSSIBILITY OF TORNADOES.

THE RECENT COOLER WEATHER HAS SLOWED THE HIGH ELEVATION SNOW MELT...
AND WITH COOLER TEMPERATURES EXPECTED AGAIN TODAY AND TONIGHT...RIVER
AND CREEKS SHOULD CONTINUE TO SEE MINOR DROPS IN THE WATER LEVELS.
IN SPITE OF THESE MINOR DROPS...THE RIVERS AND STREAMS WILL CONTINUE
TO FLOW HIGH AND FAST. SMALLER STREAMS ARE EXPECTED TO CONTINUE TO
CAUSE MINOR LOW LAND FLOODING ACROSS THE RIO GRANDE BASIN...INCLUDING
THE EASTERN SAN JUAN MOUNTAINS...THE WESTERN SLOPES OF THE SANGRE DE
CRISTO MOUNTAINS...AND THE SAN LUIS VALLEY.  AN URBAN AND SMALL
STREAM FLOOD ADVISORY REMAINS IN EFFECT THROUGH TUESDAY MORNING FOR
THIS AREA.

ACROSS THE ARKANSAS RIVER BASIN...INCLUDING LAKE AND CHAFFEE
COUNTIES AND EAST OF THE SANGRE DE CRISTO MOUNTAINS...RIVERS AND
CREEKS WILL CONTINUE TO EXPERIENCE HIGH FLOWS...BUT SHOULD REMAIN
WITHIN THEIR BANKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FOR THE NEXT 6 DAYS ACROSS SOUTHEAST AND SOUTH
CENTRAL COLORADO. CONDITIONS WILL BE FAVORABLE FOR A FEW OF THESE
STORMS TO BECOME SEVERE...ESPECIALLY OVER THE FAR EASTERN PLAINS OF
SOUTHEAST COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BEGINNING THIS AFTERNOON AND CONTINUING INTO THIS EVENING.

KT/SH/LW

The radar

The Pueblo radar (KPUX), 165 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado. Local standard time, as filed.

Hail, Las Animas

When
May 30, 3:40 PM MST to 3:45 PM MST
Where
Las Animas County, 11 mi S of Trinidad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.000, -104.517

Hail, Las Animas

When
May 30, 4:00 PM MST to 4:05 PM MST
Where
Las Animas County, 22 mi NE of Kim
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -103.067

Hail, Baca

When
May 30, 4:46 PM MST to 4:51 PM MST
Where
Baca County, 17 mi N of Pritchett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -102.867

Tornado, Las Animas

When
May 30, 6:05 PM MST to 6:07 PM MST
Where
Las Animas County, 10 mi E of Kim
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
37.250, -103.167

Short lived tornado caused no known damage.

Tornado, Baca

When
May 30, 7:03 PM MST to 7:06 PM MST
Where
Baca County, 8 mi SW of Pritchett
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
37.283, -102.967

Short lived tornado caused no known damage.

Hail, Otero

When
May 30, 7:15 PM MST to 7:45 PM MST
Where
Otero County, 13 mi SSE of La Junta
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -103.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448927, 5448928, 5448929, 5448931, 5448932, 5448930.